Alert archive / New York / Wind Advisories in 2009
Wind Advisory 3, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Feb 26, 2009, 3:33 PM EST for 6 counties in New York. It took effect at Feb 27, 2009, 1:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2009, 3:33 PM EST (20:33 UTC)
- In effect from
- Feb 27, 2009, 1:00 AM EST
- Expired
- Feb 27, 2009, 3:01 PM EST
- In force
- 14 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Jefferson County, NY, Lewis County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KBUF 262033 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 333 PM EST THU FEB 26 2009 ...STRONG WINDS LATE TONIGHT THROUGH FRIDAY... .AN AREA OF LOW PRESSURE ORGANIZING OVER THE MID MISSISSIPPI VALLEY THIS EVENING WILL MOVE NORTHEAST THROUGH THE CENTRAL GREAT LAKES FRIDAY MORNING THEN HEAD DOWN THE SAINT LAWRENCE VALLEY FRIDAY AFTERNOON. A STRONG SOUTHERLY FLOW IS EXPECTED TO DEVELOP ACROSS WESTERN NY LATE TONIGHT AND FRIDAY MORNING. VERY STRONG WINDS JUST A FEW THOUSAND FEET OFF THE SURFACE ARE EXPECTED TO REACH THE HILLTOPS OF THE WESTERN SOUTHERN TIER AND ALSO ACCELERATE DOWN THE NORTHERN SLOPES OF THE ALLEGHENY PLATEAU AND AFFECT AREAS FROM THE LAKE ERIE SHORE TO THE BOSTON HILLS AND PORTIONS OF WYOMING COUNTY. STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER VALLEY EARLY FRIDAY MORNING AND CONTINUE THROUGH EARLY TO MID AFTERNOON. THE SOUTHEAST TO SOUTH WINDS FUNNEL DOWN THE LENGTH OF THE VALLEY AND CAN PRODUCE STRONG WINDS ALONG THE VALLEY FROM PORT LEYDEN TO THE FORT DRUM AREA. NYZ012-019-020-085-270445- /O.NEW.KBUF.WI.Y.0003.090227T0600Z-090227T1600Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 333 PM EST THU FEB 26 2009 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY. SOUTH WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE WITH GUSTS TO AROUND 45 MPH LATE TONIGHT THROUGH FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE HIGHER TERRAIN AND ALSO ALONG THE LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF WYOMING COUNTY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ NYZ007-008-270445- /O.NEW.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 333 PM EST THU FEB 26 2009 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY. SOUTH WINDS WILL INCREASE INTO THE 30 TO 35 MPH RANGE WITH GUSTS OF 45 TO 50 MPH EARLY FRIDAY MORNING THROUGH MID AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY NORTHWARD TO NEAR FORT DRUM. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ HITCHCOCK
4 follow-up statements
000 WWUS71 KBUF 270228 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 927 PM EST THU FEB 26 2009 ...STRONG WINDS LATE TONIGHT THROUGH FRIDAY... .AN AREA OF LOW PRESSURE CENTERED OVER ILLINOIS THIS EVENING WILL MOVE TO THE NORTHEAST TONIGHT...THEN TRACK JUST NORTH OF LAKE ONTARIO FRIDAY MORNING BEFORE HEADING DOWN THE SAINT LAWRENCE VALLEY FRIDAY AFTERNOON. VERY STRONG WINDS JUST A FEW THOUSAND FEET ABOVE THE SURFACE ARE EXPECTED TO REACH THE HILLTOPS OF THE WESTERN SOUTHERN TIER AND ALSO ACCELERATE DOWN THE NORTHERN SLOPES OF THE ALLEGHENY PLATEAU AND AFFECT AREAS FROM THE LAKE ERIE SHORE TO THE BOSTON HILLS AND PORTIONS OF WYOMING COUNTY. THESE WINDS ARE EXPECTED TO IMPACT THE WESTERN SOUTHERN TIER OVERNIGHT INTO FRIDAY MORNING. STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER VALLEY EARLY FRIDAY MORNING AND CONTINUE THROUGH EARLY TO MID AFTERNOON. THE SOUTHEAST TO SOUTH WINDS FUNNEL DOWN THE LENGTH OF THE VALLEY AND CAN PRODUCE STRONG WINDS ALONG THE VALLEY FROM PORT LEYDEN TO THE FORT DRUM AREA. NYZ012-019-020-085-271030- /O.CON.KBUF.WI.Y.0003.090227T0600Z-090227T1600Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 927 PM EST THU FEB 26 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EST FRIDAY. SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH AND OCCASIONALLY GUSTS TO AROUND 45 MPH LATE TONIGHT THROUGH FRIDAY MORNING. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE HIGHER TERRAIN AND ALSO ALONG THE LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF WYOMING COUNTY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ NYZ007-008-271030- /O.CON.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 927 PM EST THU FEB 26 2009 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY... A WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM EST FRIDAY. SOUTH WINDS WILL INCREASE TO 30 TO 35 MPH AND OCCASIONALLY GUST UP TO 50 MPH EARLY FRIDAY MORNING THROUGH MID AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY NORTHWARD TO NEAR FORT DRUM. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ TJP/HITCHCOCK
000 WWUS71 KBUF 270859 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 359 AM EST FRI FEB 27 2009 ...STRONG WINDS EXPECTED ACROSS PARTS OF WESTERN AND NORTH CENTRAL NEW YORK TODAY... .AN AREA OF LOW PRESSURE CENTERED OVER THE THUMB OF MICHIGAN WILL TRACK JUST NORTH OF LAKE ONTARIO THIS MORNING...BEFORE HEADING DOWN THE SAINT LAWRENCE VALLEY THIS AFTERNOON. THIS MORNING...VERY STRONG WINDS LOCATED JUST A FEW THOUSAND FEET ABOVE THE SURFACE WILL CONTINUE TO REACH THE HILLTOPS OF THE WESTERN SOUTHERN TIER...AND WILL ALSO ACCELERATE DOWN THE NORTHERN SLOPES OF THE ALLEGHENY PLATEAU AND AFFECT AREAS FROM THE LAKE ERIE SHORE TO THE BOSTON HILLS AND PORTIONS OF WYOMING COUNTY. AS THE WINDS ALOFT WEAKEN LATE THIS MORNING...THE STRONG WINDS AT THE SURFACE WILL ALSO HAVE A TENDENCY TO DIMINISH. STRONG WINDS ARE ALSO EXPECTED TO DEVELOP IN THE BLACK RIVER VALLEY EARLY THIS MORNING...THEN CONTINUE THROUGH THE EARLY TO MID AFTERNOON BEFORE DIMINISHING. NYZ012-019-020-085-271600- /O.CON.KBUF.WI.Y.0003.000000T0000Z-090227T1600Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 359 AM EST FRI FEB 27 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING. SOUTH WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO AROUND 45 MPH WILL CONTINUE UNTIL LATE THIS MORNING. THE STRONGEST WINDS ARE EXPECTED TO BE ACROSS THE HIGHER TERRAIN...AND ALSO ALONG THE LAKE ERIE SHORE...BOSTON HILLS...AND PORTIONS OF WYOMING COUNTY. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ NYZ007-008-271700- /O.CON.KBUF.WI.Y.0003.090227T0900Z-090227T2000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 359 AM EST FRI FEB 27 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. SOUTH WINDS WILL INCREASE TO 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH EARLY THIS MORNING...THEN WILL CONTINUE THROUGH MID AFTERNOON. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY NORTHWARD TO NEAR FORT DRUM. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ JJR
000 WWUS71 KBUF 271504 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1004 AM EST FRI FEB 27 2009 ...STRONG WINDS EXPECTED ACROSS PARTS OF NORTH CENTRAL NEW YORK TODAY... .AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE ACROSS SOUTHERN ONTARIO THIS AFTERNOON AND TRACK DOWN THE SAINT LAWRENCE VALLEY BY EARLY EVENING. STRONG SOUTHERLY WINDS WILL SHIFT TO WEST THIS AFTERNOON ACROSS WESTERN NEW YORK...WITH GUSTS AS HIGH AS 40 MPH. EVEN STRONGER SOUTHERLY WINDS ARE EXPECTED IN THE BLACK RIVER VALLEY LATER THIS MORNING AND WILL CONTINUE THROUGH THE EARLY TO MID AFTERNOON BEFORE DIMINISHING AND SHIFTING TO SOUTHWEST. NYZ012-019-020-085-271615- /O.CAN.KBUF.WI.Y.0003.000000T0000Z-090227T1600Z/ WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN... ORCHARD PARK...SPRINGVILLE 1004 AM EST FRI FEB 27 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND ADVISORY. STRONG SOUTHERLY WINDS WITH GUSTS TO 40 MPH WILL SHIFT TO WESTERLY EARLY THIS AFTERNOON AND SLOWLY DIMINISH. $$ NYZ007-008-272000- /O.CON.KBUF.WI.Y.0003.000000T0000Z-090227T2000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 1004 AM EST FRI FEB 27 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... A WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON. SOUTH WINDS OF 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 45 MPH WILL CONTINUE THROUGH MID AFTERNOON BEFORE SHIFTING TO SOUTHWEST AND DIMINISHING. THE STRONGEST WINDS ARE EXPECTED TO BE ALONG THE BLACK RIVER VALLEY NORTHWARD TO NEAR FORT DRUM. A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE 31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION UNTIL THE WINDS SUBSIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER RADIO AND TV STATIONS FOR FURTHER DETAILS OR UPDATES. $$ SFM
000 WWUS71 KBUF 272001 NPWBUF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 301 PM EST FRI FEB 27 2009 ...WINDS WILL NO LONGER BE A THREAT... .STRONG SOUTHERLY WINDS WILL SHIFT TO NORTHWEST EARLY THIS EVENING AND AVERAGE 15 TO 30 MPH. THEY WILL DIMINISH LATER TONIGHT. NYZ007-008-272115- /O.CAN.KBUF.WI.Y.0003.000000T0000Z-090227T2000Z/ JEFFERSON-LEWIS- INCLUDING THE CITIES OF...WATERTOWN...LOWVILLE 301 PM EST FRI FEB 27 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE WIND ADVISORY. STRONG SOUTHERLY WINDS WILL SHIFT TO NORTHWEST EARLY THIS EVENING AND AVERAGE 15 TO 30 MPH. THEY WILL DIMINISH LATER TONIGHT. $$ SFM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Feb 26, 3:08 PM EST, 25 minutes earlier.
Area forecast discussion, Feb 26, 3:08 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
308 PM EST THU FEB 26 2009
.SYNOPSIS...
DEVELOPING LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL TRACK
NORTHEAST INTO SOUTHERN ONTARIO TONIGHT...THEN DOWN THE SAINT
LAWRENCE VALLEY ON FRIDAY. THIS SYSTEM WILL KEEP A SOUTHERLY FLOW OF
MILD AIR IN PLACE INTO FRIDAY MORNING...AND WILL ALSO BRING
WIDESPREAD RAIN TO THE REGION LATER TONIGHT AND FRIDAY. AS THE
SYSTEM DEPARTS LATER FRIDAY AND FRIDAY NIGHT...MUCH COLDER
CONDITIONS WILL RETURN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH FRIDAY/...
EXTENSIVE LOW STRATUS IS BEGINNING TO ERODE THIS AFTERNOON AS
BOUNDARY LAYER FLOW BACKS...ALLOWING FOR INCREASED DOWNSLOPING AND
DRY AIR ADVECTION. THE FINGER LAKES REGION HAS OPENED UP NICELY THIS
AFTERNOON WITH SUNSHINE...WHILE AREAS NORTHEAST OF THE LAKES REMAIN
SOCKED IN WITH LOW CLOUDS OWING TO MOIST AIR FLOWING OVER THE COLD
LAKE WATERS AND ICE COVER. THE CLEARING IN CENTRAL NY WILL LAST
THROUGH THIS EVENING BEFORE CLOUDS INCREASE AGAIN AHEAD OF THE NEXT
SYSTEM.
MOISTURE CHANNEL IMAGERY SHOWS A WELL DEFINED SHORTWAVE PULLING EAST
OUT OF THE DAKOTAS. MID LEVEL HEIGHT FALLS AND CYCLONIC VORTICITY
ADVECTION WILL APPROACH THE REGION LATE TONIGHT THEN SPREAD EAST
ACROSS THE CWA FRIDAY. AT THE SAME TIME...REGION WILL COME UNDER THE
INFLUENCE OF RIGHT ENTRANCE REGION JET DYNAMICS AS A 120+ KNOT JET
LIFTING INTO SOUTHEAST CANADA. AN INTENSE 65-70 KNOT LOW LEVEL JET
WILL PROPAGATE INTO THE AREA LATE TONIGHT AND FRIDAY MORNING. THE
LOW LEVEL JET WILL TRANSPORT PLENTY OF MOISTURE NORTHWARD...WITH
PWATS OF 2-3 STANDARD DEVIATIONS ABOVE AVERAGE. THE NOSE OF THIS LOW
LEVEL JET WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED WILL BE WELL
NORTH OF THE AREA...BUT NONETHELESS THERE WILL BE AN INCREASE IN LOW
LEVEL CONVERGENCE ALONG THE AXIS OF THIS FEATURE. THE COMBINATION OF
UPPER LEVEL DIVERGENCE AND LOW LEVEL CONVERGENCE WILL PRODUCE DEEP
LAYER ASCENT...SUPPORTING A 3-6 HOUR PERIOD OF RAINFALL. SHOWALTER
INDEX DROPS DOWN TO ABOUT 2C...WHICH MAY SUPPORT SOME ELEVATED
CONVECTION AS WELL.
GIVEN THE QUALITY OF DYNAMICS AND MOISTURE COMING TOGETHER...WILL
CONTINUE WITH 100 POPS AND QPF AMOUNTS AVERAGING AROUND A HALF INCH.
SEE HYDRO SECTION BELOW FOR DETAILS ON THE AFFECTS OF THIS RAINFALL.
THE OTHER MAIN CONCERN IS WIND POTENTIAL. THE VERY STRONG LOW LEVEL
JET WILL EXTEND DOWN TO JUST A FEW THOUSAND FEET OFF THE SURFACE.
INITIALLY...WITH WARM AIR ADVECTION ALOFT AND COOLER SURFACE TEMPS A
STRONG INVERSION IS LIKELY TO PREVENT MUCH MIXING TO THE SURFACE.
LATE TONIGHT AS THE SURFACE BEGINS TO WARM...AND THE ARRIVAL OF
PRECIP ALLOWS FOR SOME EVAPORATIONAL COOLING IN THE INVERSION
LAYER...EXPECT THE INVERSION TO BREAK DOWN SOMEWHAT. NAM PROFILES
SUGGEST THE LOW LEVELS WILL BECOME NEARLY ISOTHERMAL FOR A FEW HOURS
FRIDAY MORNING. STRONG LOW LEVEL JETS IN SOUTHERLY FLOW CLASSICALLY
PRODUCE GUSTY WINDS IN THE DOWNSLOPE AREAS OF WESTERN NY AND ALSO
ALONG THE RIDGE TOPS...FROM THE CHAUTAUQUA COUNTY LAKESHORE
NORTHEAST THROUGH THE BOSTON HILLS...CATTARAUGUS CREEK VALLEY...AND
WYOMING COUNTY. WILL HOIST A WIND ADVISORY IN THIS AREA FROM 06Z-16Z
TO COVER POTENTIAL OF SUSTAINED WINDS OF 30-35 MPH WITH GUSTS TO
AROUND 45 MPH.
THE OTHER AREA OF CONCERN IS THE BLACK RIVER VALLEY. WE SOMETIMES
SEE A CHANNELING OF WINDS IN 160-170 DEGREE FLOW...PRODUCING STRONG
WINDS FROM THE LOWVILLE AREA UP TO FORT DRUM AT THE EXIT POINT OF
THE VALLEY. THE STABLE LAYER NEAR THE SUMMIT OF THE TUG HILL AND
WESTERN ADIRONDACKS MAY ACT TO DUCT FLOW THROUGH THE VALLEY MORE
EFFICIENTLY. WILL ALSO HOIST A WIND ADVISORY FOR JEFF/LEWIS COUNTY
AREA FROM 09Z-20Z FRIDAY...MAINLY FOR THE BLACK RIVER VALLEY AND
SURROUNDING AREAS UP TO FORT DRUM.
TEMPERATURES WILL BE NON-DIURNAL THROUGH THE PERIOD. TEMPS WILL DROP
BACK INTO THE LOW 40S THIS EVENING ACROSS WESTERN NY...AND INTO THE
30S EAST OF LAKE ONTARIO. TEMPS WILL RISE AFTER MIDNIGHT AS
SOUTHERLY WAA RAMPS UP. EXPECT SOME DOWNSLOPE AREAS TO CRACK 50F BY
DAYBREAK FRIDAY IN WESTERN NY. THE WARMTH WILL CONTINUE THROUGH
MIDDAY BEFORE A SHARP COLD FRONT CROSS THE CWA FROM WEST TO EAST
DURING THE AFTERNOON. EXPECT TEMPS TO DROP SHARPLY INTO THE UPPER
20S BY SUNSET ACROSS THE WEST...30S EAST.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
STRONG CANADIAN HIGH PRESSURE AND ASSOCIATED DRYING AND SUBSIDENCE
WILL QUICKLY BUILD ACROSS THE AREA EARLY IN THE PERIOD IN THE WAKE
OF THE COLD FRONT. AS THE AIR MASS LOOKS VERY DRY AND NOT QUITE COLD
ENOUGH FOR ANY LAKE INFLUENCES...WE WILL CONTINUE TO INDICATE ANY
LINGERING PRECIPITATION TAPERING OFF FAIRLY QUICKLY FRIDAY
EVENING...WITH DRY AND COLDER THAN NORMAL WEATHER THEN FOLLOWING FOR
THE REMAINDER OF THE NIGHT AND DURING THE DAY SATURDAY...ALBEIT WITH
PLENTY OF SUNSHINE AS COLD AIR CONTINUES TO INFILTRATE THE AREA
AT THE LOW LEVELS. WESTERN AND CENTRAL NEW YORK LOOK TO REMAIN UNDER
THE CONTINUED INFLUENCE OF RIDGING SUNDAY...AS LOW PRESSURE DEVELOPS
OFF THE SOUTHEAST COAST AND BEGINS TO WORK ALONG THE EAST COAST.
ASSOCIATED PRECIPITATION FROM THE INFLUENCE OF THE COASTAL SYSTEM
LOOKS TO REMAIN FAR ENOUGH TO THE EAST OF THE AREA TO KEEP
CONDITIONS DRY FOR SUNDAY. AIR MASS CONTINUES TO LOOK DRY ENOUGH TO
LIMIT ANY LAKE INFLUENCES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
LATEST GFS AND ECMWF SIMILAR IN SUGGESTING THAT THIS PERIOD WILL
FEATURE GENERALLY FAIR WEATHER CONDITIONS. HIGH PRESSURE RIDGED JUST
UPSTREAM ACROSS THE WESTERN GREAT LAKES INTO THE SOUTHERN PLAINS
EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD THROUGH EARLY TO
MID NEXT WEEK. BOTH MODELS SUGGESTING COASTAL DEVELOPMENT WILL
REMAIN WILL FAR ENOUGH OFF THE EAST COAST TO KEEP ITS INFLUENCES
LIMITED FOR WESTERN AND CENTRAL NEW YORK. TEMPERATURES AT OR BELOW
NORMAL AT THE START OF THE PERIOD WILL EXPERIENCE A SLOW WARMING
TREND...BUT PROBABLY STILL REMAIN JUST BELOW NORMAL EVEN BY THE END
OF THE PERIOD.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
PLENTY OF LOW STRATUS WILL REMAIN FOR THE REST OF THE AFTERNOON WITH
WIDESPREAD MVFR AND LOW END VFR CIGS. MOST OF WESTERN NY WILL SEE
MVFR CIGS WITH LOW LEVEL MOIST FLOW CROSSING THE LAKE ERIE ICE
COVER...AND ALSO MOIST UPSLOPE FLOW INTO THE HIGHER TERRAIN OF THE
WESTERN SOUTHERN TIER. CIGS IN CENTRAL NY AND THE NORTH COUNTRY
SHOULD REMAIN VFR. THESE LOW CLOUDS WILL LINGER THROUGH EARLY
EVENING BEFORE INCREASING SOUTHERLY FLOW WILL HELP PUSH THE LOW
LEVEL MOISTURE FIELD NORTH AND DRY OUT THE LOW LEVELS DUE TO
INCREASED DOWNSLOPING. THIS SHOULD ALLOW MOST SITES TO IMPROVE TO
VFR BY MID TO LATE EVENING.
RAIN WILL ARRIVE IN WESTERN NY IN THE 10-12Z TIME FRAME THEN QUICKLY
SPREAD EAST TO THE WATERTOWN AREA BY 13-15Z. EXPECT CIGS/VSBY TO
DETERIORATE TO MVFR BY LATE MORNING AS THE LOW LEVELS BECOME
SATURATED. WINDS WILL BECOME QUITE GUSTY OUT OF THE SOUTH LATER
TONIGHT THEN SLOWLY VEER TO SSW FRIDAY MORNING. EXPECT SUSTAINED 20
KNOTS WITH GUSTS TO 30-35 KNOTS.
STRONG LOW LEVEL WIND SHEAR WILL ALSO BE A CONCERN AS A 65-70 KNOT
LOW LEVEL JET PROPAGATES NORTHWARD OVER THE AREA. WILL CONTINUE WITH
MENTION OF LOW LEVEL WIND SHEAR...STARTING AT ABOUT 06Z AND
CONTINUING THROUGH THE END OF THE TAF PERIOD. PILOTS SHOULD BE AWARE
OF THE POTENTIAL FOR A RAPID LOSS IN HEADWINDS AND LIFT ON FINAL
APPROACH.
OUTLOOK...
FRIDAY AFTERNOON...MVFR/IFR WITH RAIN LIKELY CHANGING TO SNOW
SHOWERS.
SATURDAY THROUGH TUESDAY...GENERALLY VFR.
&&
.MARINE...
DEVELOPING LOW PRESSURE OVER THE MID MISSISSIPPI VALLEY WILL TRACK
NORTHEAST INTO SOUTHERN ONTARIO TONIGHT...THEN DOWN THE SAINT
LAWRENCE VALLEY ON FRIDAY. IN ADVANCE OF THIS SYSTEM...A SOUTHERLY
FLOW WILL PERSIST ACROSS THE AREA THROUGH FRIDAY MORNING WITH
CONDITIONS REMAINING BELOW SMALL CRAFT ADVISORY CRITERIA. BEHIND THE
LOW...THE COMBINATION OF MODERATE COLD ADVECTION AND FRESHENING
WESTERLY TO NORTHWESTERLY WINDS WILL LIKELY LEAD TO WINDS AND WAVES
REACHING ADVISORY CRITERIA LATER LATE FRIDAY AFTERNOON AND NIGHT.
HIGH PRESSURE CENTERED NORTH OF LAKE ONTARIO ACROSS ONTARIO AND
QUEBEC SHOULD PRODUCE FRESH NORTHEAST WINDS SATURDAY BACKING TO
NORTHWEST SUNDAY WHICH COULD RESULT IN A CONTINUATION OF SMALL CRAFT
CONDITIONS.
&&
.HYDROLOGY...
UPCOMING RAINFALL EVENT IS EXPECTED TO DROP AROUND A HALF INCH OF
QPF ON AVERAGE FRIDAY. MUCH OF THE SNOWPACK HAS MELTED OFF IN THE
LOWER ELEVATIONS OF WESTERN NY AND THE FINGER LAKES. THE ONLY
EXCEPTION IS ACROSS THE HIGHER TERRAIN...WITH 1-2 INCHES OF WATER
EQUIVALENT LEFT IN THE HEADWATERS OF THE BUFFALO AREA CREEKS PER
THE NOHRSC DATA FROM SATELLITE AND AIRCRAFT OVERFLIGHTS. THE
SNOWMELT AT THE HEADWATERS AND EXPECTED RAINFALL WILL RESULT IN
SOME GOOD RISES ON AREA CREEKS. IF QPF STAYS AT A HALF INCH OR
LESS AS EXPECTED...CREEKS SHOULD REMAIN WITHIN THEIR BANKS. IF
CONVECTION DEVELOPS AND PRODUCES LOCALLY HIGHER RAINFALL AMOUNTS
WE MAY SEE SOME MINOR FLOOD ISSUES. NOT ENOUGH CONFIDENCE IN THIS
FOR A WATCH...BUT WILL CONTINUE TO MONITOR.
PER COORDINATION WITH BUFFALO CITY ENGINEERS...THE ICE THAT IS
FORMED IN THE BUFFALO AREA CREEKS OVER THE PAST WEEK IS VERY THIN
AND ONLY IN THE LOWER REACHES OF THE CREEKS...THEREFORE ICE JAMS
ARE NOT EXPECTED TO BE AN ISSUE. WE ALSO COORDINATED WITH LEWIS
COUNTY SHERIFFS...AND THEY INDICATE THE BLACK IS FLOWING FREELY IN
MOST AREAS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY FROM 4 AM TO 3 PM EST FRIDAY FOR NYZ007-008.
WIND ADVISORY FROM 1 AM TO 11 AM EST FRIDAY FOR NYZ012-019-020-
085.
MARINE...NONE.
&&
SYNOPSIS...TMA
NEAR TERM...HITCHCOCK
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...TMA
HYDROLOGY...HITCHCOCKHazardous weather outlook, Feb 26, 5:02 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 502 AM EST THU FEB 26 2009 NYZ001>003-010>013-019>021-085-271015- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 502 AM EST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. SOUTHERLY WINDS WILL BE ON THE INCREASE LATER TONIGHT IN ADVANCE OF LOW PRESSURE TRACKING INTO SOUTHERN ONTARIO...AND THIS COULD LEAD TO SOME WIND GUSTS TO 40 MPH ACROSS THE HIGHER TERRAIN SOUTH OF BUFFALO AND ROCHESTER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN AREA OF LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION IS EXPECTED TO BRING A SIGNIFICANT RAINFALL TO MUCH OF WESTERN NEW YORK LATE TONIGHT AND FRIDAY. INCREASED RUNOFF FROM RAIN AND SNOWMELT WILL RESULT IN SIGNIFICANT RISES ON AREA CREEKS AND STREAMS...AND POSSIBLY SOME MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-014-271015- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-ONTARIO- 502 AM EST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SOUTHERLY WINDS WILL BE ON THE INCREASE LATER TONIGHT IN ADVANCE OF LOW PRESSURE TRACKING INTO SOUTHERN ONTARIO...AND THIS COULD LEAD TO SOME WIND GUSTS TO 40 MPH ACROSS THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN AREA OF LOW PRESSURE MOVING THROUGH THE GREAT LAKES REGION IS EXPECTED TO BRING A SIGNIFICANT RAINFALL TO MUCH OF WESTERN AND NORTH CENTRAL NEW YORK LATE TONIGHT AND FRIDAY. INCREASED RUNOFF FROM RAIN AND SNOWMELT MAY RESULT IN SIGNIFICANT RISES ON AREA CREEKS AND STREAMS...AND POSSIBLY SOME MINOR FLOODING. LATER ON IN THE WEEKEND...MEDIUM RANGE COMPUTER MODELS CONTINUE TO INDICATE THE POTENTIAL FOR A COASTAL LOW MOVING NORTHEASTWARD ALONG THE ATLANTIC COAST. WHILE CURRENT INDICATIONS ARE THAT THE BULK OF THE MOISTURE AND PRECIPITATION ASSOCIATED WITH THE LOW WILL REMAIN EAST OF THE AREA...A MORE WESTERLY TRACK IS STILL NOT OUT OF THE QUESTION. SHOULD SUCH A MORE WESTWARD TRACK MATERIALIZE...A WIDESPREAD GENERAL SNOWFALL COULD AFFECT THE AREA SUNDAY INTO MONDAY...WITH AREAS OF LAKE-ENHANCED SNOWFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-271015- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 502 AM EST THU FEB 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR
Nearby
Wind Advisories in New York, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.